Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 6, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Mar 23, 2017, 9:14 PM CDT for 4 counties in Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2017, 9:14 PM CDT (02:14 UTC)
- Expired
- Mar 23, 2017, 10:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Hansford County, TX, Hutchinson County, TX, Moore County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 90 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 9:14 PM CDT | HAIL 1.5 | Dumas, TX | PING PONG BALL HAIL REPORTED IN DUMAS AND IS BREAKING WINDOWS. |
| Mar 23, 9:17 PM CDT | HAIL 1 | 1 W Dumas, TX | MEASURED ON THE WEST SIDE OF DUMAS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 894 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1910 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
029
WUUS54 KAMA 240214
SVRAMA
TXC195-233-341-421-240300-
/O.NEW.KAMA.SV.W.0006.170324T0214Z-170324T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
914 PM CDT THU MAR 23 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Northwestern Hutchinson County in the Panhandle of Texas...
Southwestern Hansford County in the Panhandle of Texas...
Southern Sherman County in the Panhandle of Texas...
Northern Moore County in the Panhandle of Texas...
* Until 1000 PM CDT
* At 913 PM CDT, a severe thunderstorm was located 5 miles north of
Dumas, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect some tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. Hail damage to vehicles
is expected.
* Locations impacted include...
Dumas, Cactus, Sunray and Morse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3603 10129 3571 10206 3595 10217 3611 10216
3643 10163
TIME...MOT...LOC 0213Z 230DEG 49KT 3594 10197
HAIL...1.00IN
WIND...70MPH
$$
JC4 follow-up statements
665
WWUS54 KAMA 240220
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
920 PM CDT THU MAR 23 2017
TXC195-233-341-421-240300-
/O.CON.KAMA.SV.W.0006.000000T0000Z-170324T0300Z/
Hutchinson TX-Hansford TX-Sherman TX-Moore TX-
920 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN HUTCHINSON...SOUTHWESTERN HANSFORD...SOUTHERN
SHERMAN AND NORTHERN MOORE COUNTIES...
At 918 PM CDT, a severe thunderstorm was located 4 miles southwest of
Sunray, or 9 miles northeast of Dumas, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Emergency Manager and Trained weather spotters reported
ping pong hail in Dumas, breaking out windows.
IMPACT...Expect some tree damage. Damage is likely to mobile homes,
roofs, and outbuildings. People and animals outdoors will
be injured. Expect hail damage to roofs, siding, windows,
and vehicles.
Locations impacted include...
Dumas, Cactus, Sunray and Morse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3603 10129 3571 10206 3595 10217 3611 10216
3643 10163
TIME...MOT...LOC 0218Z 230DEG 49KT 3599 10189
HAIL...1.50IN
WIND...70MPH
$$
JC210
WWUS54 KAMA 240245
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
945 PM CDT THU MAR 23 2017
TXC195-233-341-421-240300-
/O.CON.KAMA.SV.W.0006.000000T0000Z-170324T0300Z/
Hutchinson TX-Hansford TX-Sherman TX-Moore TX-
945 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN HUTCHINSON...SOUTHWESTERN HANSFORD...SOUTHEASTERN
SHERMAN AND NORTHEASTERN MOORE COUNTIES...
At 944 PM CDT, a severe thunderstorm was located 13 miles northwest
of Morse, or 25 miles west of Spearman, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect some tree damage. Damage is likely to mobile homes,
roofs, and outbuildings. Hail damage to vehicles is
expected.
Locations impacted include...
Morse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3603 10129 3602 10188 3626 10192 3643 10163
TIME...MOT...LOC 0244Z 227DEG 44KT 3620 10164
HAIL...1.00IN
WIND...70MPH
$$
JC541
WWUS54 KAMA 240255
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
955 PM CDT THU MAR 23 2017
TXC233-341-240304-
/O.CAN.KAMA.SV.W.0006.000000T0000Z-170324T0300Z/
Hutchinson TX-Moore TX-
955 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HUTCHINSON AND
NORTHEASTERN MOORE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3612 10138 3613 10160 3631 10176 3643 10163
TIME...MOT...LOC 0254Z 230DEG 49KT 3629 10150
$$
TXC195-421-240300-
/O.CON.KAMA.SV.W.0006.000000T0000Z-170324T0300Z/
Hansford TX-Sherman TX-
955 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN HANSFORD AND EAST CENTRAL SHERMAN COUNTIES...
At 954 PM CDT, a severe thunderstorm was located 5 miles northwest of
Gruver, or 18 miles west of Spearman, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
southwestern Hansford and east central Sherman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3612 10138 3613 10160 3631 10176 3643 10163
TIME...MOT...LOC 0254Z 230DEG 49KT 3629 10150
HAIL...1.00IN
WIND...60MPH
$$
JC560
WWUS54 KAMA 240258
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
958 PM CDT THU MAR 23 2017
TXC195-421-240307-
/O.EXP.KAMA.SV.W.0006.000000T0000Z-170324T0300Z/
Hansford TX-Sherman TX-
958 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HANSFORD AND EAST
CENTRAL SHERMAN COUNTIES WILL EXPIRE AT 1000 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3612 10138 3613 10160 3631 10176 3643 10163
TIME...MOT...LOC 0257Z 230DEG 49KT 3629 10150
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:20 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Mar 23, 6:20 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
620 PM CDT Thu Mar 23 2017
.AVIATION...
00Z issuance...Mix of conditions possible during severe
thunderstorms tonight. Thunderstorms will have erratic winds and
will be pushing easterly across the area. Expect storms to be out
by 06Z. Southwesterly winds after 06Z will be around 20 gust 30
and increasing after 14Z as they turn northerly with gusts up to
60kts. Low clouds will push in with the northerly winds as well,
but right now are not expected to drop below 3000agl.
Beat
&&
.PREV DISCUSSION... /Issued 440 PM CDT Thu Mar 23 2017/
SHORT TERM...
See mesoscale discussion below.
Simpson
LONG TERM...
Not much has changed forecast-wise. Tomorrow is still looking
very windy on the backside of the low. Winds tomorrow could gust
up to 70 mph. These north winds will limit our heating potential
tomorrow to slightly below climatological norms. Precip will be
likely in the OK Panhandle and northern TX Panhandle with the wrap
around moisture. Mid- level height rises on Saturday will bring
surface temps back up into the 70s. The next upper level shortwave
passes through the central Plains on Sunday and may bring some
glancing precip to very northern sections of the OK Panhandle.
Weather remains calm for the beginning of the work week as ridging
builds into the area. By mid week there is another chance for
thunderstorms. Models are still very diverse on solutions for both
timing and location of the next big system. Long range solutions
seem to be trending more towards the GFS solution with deepening
and slowing the system from Tuesday to Wednesday/Thursday time
frame. This will continue to need watching for more trends to nail
any details down, but it does seem to bring a good chance for
precip to the area.
Beat
FIRE WEATHER...
After this afternoon's critical fire weather conditions settle
down, elevated fire weather is possible on Sunday for portions
of the southern TX Panhandle. The remainder of next week looks to
stay calm for fire weather concerns.
Beat
&&
.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 8 PM CDT this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
Potter...Randall...Roberts...Sherman...Wheeler.
High Wind Watch from Friday morning through Friday evening for
the following zones: Armstrong...Carson...Collingsworth...
Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
Oldham...Potter...Randall...Roberts...Sherman...Wheeler.
Red Flag Warning until 7 PM CDT this evening for the following
zones: Dallam...Deaf Smith...Hartley...Oldham.
OK...High Wind Watch from Friday morning through Friday evening for
the following zones: Beaver...Cimarron...Texas.
Red Flag Warning until 7 PM CDT this evening for the following
zones: Cimarron.
&&
16/16Hazardous weather outlook, Mar 23, 4:01 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 401 PM CDT Thu Mar 23 2017 OKZ001>003-TXZ001>020-241200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 401 PM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible through the late evening hours. The potential for severe weather will exist across both Panhandles during this time with up to golf ball size hail and wind gusts between 60 and 70 mph as the primary threats. A Wind Advisory remains in effect for the Texas Panhandle through early evening where south to southwest winds of 30 to 40 mph with gusts over 50 mph will be possible. A Red Flag Warning remains in effect for the far western Texas and Oklahoma Panhandles where winds will be 30 to 40 mph and relative humidity values will be 12 to 20 percent. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. It will be windy across western and central parts of the Texas and Oklahoma Panhandles on Friday when sustained wind speeds of 30 to 45 mph will be possible. Gusts will range from 45 to 60 mph. A High Wind Watch has been issued for the entire Texas and Oklahoma Panhandles. Thunderstorms are possible again on Sunday and Tuesday through Thursday. At this time, the threat for severe weather appears to be low on these days. Elevated fire weather conditions will be possible for portions of the Panhandles on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this evening. Area fire managers and emergency management should be alert for elevated fire weather conditions on Sunday.
In the hours before
Local storm report, Mar 23, 8:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
842 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND GST 3 ENE UMBARGER 34.97N 102.06W
03/23/2017 M58 MPH RANDALL TX BROADCAST MEDIA
58 MPH WIND GUST AT SHCOOLNET SITE AT THE BRANDT FARMS
&&
EVENT NUMBER AMA1700262
TLHLocal storm report, Mar 23, 8:48 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
848 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST HEREFORD 34.82N 102.40W
03/23/2017 M58 MPH DEAF SMITH TX AWOS
&&
EVENT NUMBER AMA1700263
TLHLocal storm report, Mar 23, 8:49 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
849 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL ADRIAN 35.28N 102.66W
03/23/2017 E0.88 INCH OLDHAM TX BROADCAST MEDIA
&&
EVENT NUMBER AMA1700264
14Special weather statement, Mar 23, 8:52 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
852 PM CDT THU MAR 23 2017
TXZ001-002-006-007-011-012-240215-
Hartley TX-Sherman TX-Dallam TX-Potter TX-Oldham TX-Moore TX-
852 PM CDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...NORTHERN
POTTER...SHERMAN...EASTERN DALLAM...EASTERN HARTLEY AND MOORE
COUNTIES UNTIL 915 PM CDT...
At 852 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Conlen to 3 miles west of
Boys Ranch. Movement was northeast at 55 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Dumas, Stratford, Cactus, Fritch, Sunray, Channing, Four Way, Conlen,
Boys Ranch, Masterson, Lake Meredith and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3650 10163 3553 10162 3543 10238 3647 10239
3650 10211
TIME...MOT...LOC 0152Z 230DEG 48KT 3628 10232 3552 10232
JCSpecial weather statement, Mar 23, 8:53 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
853 PM CDT THU MAR 23 2017
TXZ001-002-006-007-011-012-240245-
Hartley TX-Sherman TX-Dallam TX-Potter TX-Oldham TX-Moore TX-
853 PM CDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...NORTHERN
POTTER...SHERMAN...EASTERN DALLAM...EASTERN HARTLEY AND MOORE
COUNTIES UNTIL 945 PM CDT...
At 853 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Conlen to 3 miles west of
Boys Ranch. Movement was northeast at 55 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Dumas, Stratford, Cactus, Fritch, Sunray, Channing, Four Way, Conlen,
Boys Ranch, Masterson, Lake Meredith and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3650 10163 3553 10162 3543 10238 3647 10239
3650 10211
TIME...MOT...LOC 0153Z 230DEG 48KT 3628 10232 3552 10232
JCLocal storm report, Mar 23, 9:08 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
908 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM NON-TSTM WND GST 6 W AMARILLO 35.20N 101.92W
03/23/2017 E60 MPH POTTER TX BROADCAST MEDIA
SCHOOLNET AT LIFESTAR OPERATIONS CENTER NORTHWEST TEXAS
HOSPITAL
&&
EVENT NUMBER AMA1700265
TLHThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 7:08 PM CDT | Severe Thunderstorm Warning | AMA | Moore, Oldham, Potter, Sherman | 67 min |
| Mar 23, 7:44 PM CDT | Special Weather Statement | AMA | Hansford, Hutchinson | 46 min |
| Mar 23, 7:54 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Moore, Sherman | 52 min |
| Mar 23, 7:58 PM CDT | Special Weather Statement | AMA | Deaf Smith, Oldham | 62 min |
| Mar 23, 8:27 PM CDT | Special Weather Statement | AMA | Potter, Randall | 63 min |
| Mar 23, 8:52 PM CDT | Special Weather Statement | AMA | Moore, Sherman | 23 min |
| Mar 23, 8:53 PM CDT | Special Weather Statement | AMA | Moore, Sherman | 52 min |
| Mar 23, 9:31 PM CDT | Special Weather Statement | AMA | Armstrong, Carson, Potter | 59 min |
| Mar 23, 10:31 PM CDT | Special Weather Statement | AMA | Donley, Gray, Roberts | 59 min |
| Mar 24, 5:44 AM CDT | High Wind Warning | AMA | Armstrong, Carson, Dallam, Deaf Smith, Donley, Gray and 10 more | 14 hr |
| Mar 24, 5:44 AM CDT | Wind Advisory | AMA | Collingsworth, Hemphill, Lipscomb, Wheeler | 14 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.